Arizona, 2011

Flash Flooding and Hail in Arizona, September 10, 2011

September 10, 2011 · NWS TWC · 8 events in 2 counties and zones

Increasing moisture interacted with an upper level shortwave trough to produce afternoon showers and thunderstorms. Some of the storms produced heavy rainfall and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$545,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Increasing moisture interacted with an upper level shortwave trough to produce afternoon showers and thunderstorms. Some of the storms produced heavy rainfall and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 10, 2:15 PM MST, 30 minutes earlier.

Area forecast discussion, Sep 10, 2:15 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT SEP 10 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
CONTINUE TO HELP CREATE VERY FAVORABLE CONDITIONS FOR THUNDERSTORMS
THIS WEEKEND AND EARLY IN THE NEW WEEK. SOME STORMS WILL BE QUITE
STRONG AND GENERATE HEAVY RAINFALL. A GRADUAL DRYING TREND WITH
DECREASING CHANCES OF SHOWERS AND THUNDERSTORMS WILL THEN OCCUR BY
THE END OF THE UPCOMING WEEK.

&&

.DISCUSSION...12Z KTWC SOUNDING HAD SOME CONVECTIVE INHIBITION BUILT
IN AND AS EXPECTED THERE WAS SLOWER DEVELOPMENT THAN YESTERDAY...BUT
STRONG STORMS ARE HAVING NO TROUBLE PUSHING INTO AND EVEN FORMING IN
VALLEY LOCATIONS. SHEAR...MOISTURE AND FLOW WAS INDEED QUITE
FAVORABLE FOR STRONG REDEVELOPMENT OF WIDESPREAD STORMS BY MID
AFTERNOON. SOUTHEAST ARIZONA WILL ONCE AGAIN SEE A VERY FAVORABLE
UPPER LEVEL DIFFLUENT REGIME. WESTERLY FLOW WOULD NORMALLY BE
DRYING...BUT THERE IS MOISTURE UPSTREAM FOR THE NEXT 12 TO 18 HOURS
WITH THIS FLOW. AT ANY RATE...LOW LEVEL FLOW IS SOUTHERLY SO OUR
MOISTURE SUPPLY IS GOOD. AN EARLY LOOK AT THE 12Z RUC WRF FROM THE
UOFA SHOWS A TENDENCY FOR CLOUD STREETS...TRAINING AND BACKBUILDING
STORMS AS WELL AS POTENTIAL HORIZONTAL ROLL VORTICES...WHICH WHEN
COMBINED WITH INTERSECTING OUTFLOWS FROM COLLAPSING STORMS CAN CAUSE
SEVERE CONCERNS. ANOTHER DAY WITH LARGE HAIL...HEAVY AND POSSIBLY
FLOODING RAIN...AND DAMAGING WINDS ALL CONCERNS.

SUNDAY MAJOR FEATURES SHARPEN AND OUR WESTERLY TO SOUTHWESTERLY FLOW
BECOMES SOUTHERLY JUST AS THE MOISTURE OUT WEST DIMINISHES. WITH
DEEPER MOISTURE PUSHING IN HEAVY RAIN AND WET MICROBURSTS A
CONCERN...BUT PERHAPS OVERALL LESS SHEAR AND LESS OF A TENDENCY FOR
LARGE SCALE ORGANIZATION. A BUSY DAY NONE THE LESS.

AS THE LOW LIFTS AND SHEARS THROUGH NORTHERN ARIZONA THE FIRST HALF
OF THE WEEK...EXPECT THE RESULTING SOUTHWESTERLY FLOW UNDER THIS
FEATURE TO BEGIN TO DRY THINGS OUT. BY THE END OF NEXT WEEK THE
RIDGE IS ORIENTED INTO A BLOCKING POSITION THROUGH SOUTHERN TEXAS
AND NORTHERN MEXICO...EFFECTIVELY SHUTTING OFF ANY ADDITIONAL NEW
MOISTURE AND DRYING IN DRIER AIR FROM THE WEST.

&&

.AVIATION...SCT TSRA/SHRA INCREASING INTO THIS EVENING.
TSRA/SHRA TO DECREASE IN COVERAGE 08Z-12Z SUNDAY BUT SOME ACTIVITY
WILL REMAIN INTO THE MORNING HOURS. MVFR CIGS/VSBYS AND WIND GUSTS
TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS AT
8K-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z
SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TODAY AND DURING THE UPCOMING WEEK. STRONG... ERRATIC
AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH
LOCALIZED HEAVY RAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 10, 9:50 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST SAT SEP 10 2011

AZZ503-504-506>509-511>514-110700-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
950 AM MST SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A VERY MOIST AIRMASS TRACKING FROM NORTHERN MEXICO
INTO SOUTHERN ARIZONA...AND THE INFLUENCE OF A LOW PRESSURE SYSTEM
DEVELOPING OVER SOUTHERN CALIFORNIA WILL RESULT IN SIGNIFICANT
RAINFALL ACROSS THE SOUTHEAST CORNER OF ARIZONA THIS AFTERNOON
INTO TONIGHT.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND PERSIST
INTO THE LATE EVENING HOURS. THE MAJORITY OF THE RAINFALL WILL BE
EAST OF A NOGALES TO PICACHO LINE...WITH WIDESPREAD RAINFALL AMOUNTS
OF 0.50 TO 1.00 INCHES...WITH ISOLATED LOCATIONS POSSIBLY RECEIVING
AS MUCH AS 2.00 INCHES.

PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE LIKELY AGAIN SUNDAY. THE MAIN THREATS WILL
BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. THEREAFTER...EXPECT A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PLEASE NOTE
THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT
IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 10, 1:44 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
144 PM MST SAT SEP 10 2011

AZZ504>506-102130-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
144 PM MST SAT SEP 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA
COUNTIES UNTIL 230 PM MST...

AT 140 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AVRA VALLEY...OR 9 MILES NORTHWEST OF
MARANA...MOVING NORTHEAST AT 10 MPH AND ABOUT TO CROSS INTERSTATE 10.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...RED ROCK.

LAT...LON 3272 11128 3251 11106 3238 11127 3249 11144
TIME...MOT...LOC 2044Z 220DEG 9KT 3251 11128

MEYER

The radar

The Tucson radar (KEMX), 10 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 2 flash flood, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Pima

When
September 10, 2:45 PM MST to 2:51 PM MST
Where
Pima County, 6.5 mi S of Vail Jct to 4.94 mi WSW of Pantano
Reported by
Broadcast Media
Coordinates
31.936, -110.723

A funnel cloud was observed near Vail. It extended about a quarter of the way from the cloud base to the ground.

Hail, Pinal

When
September 10, 3:30 PM MST to 3:40 PM MST
Where
Pinal County, 1.35 mi WSW of Oracle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.610, -110.790

Thunderstorm Wind, Pima

When
September 10, 5:32 PM MST to 5:45 PM MST
Where
Pima County, 1.96 mi S of (Tus)tucson Intl Arp to 1.09 mi ENE of Kino
Measured
57 kt (66 mph) measured gust
Property damage
$500,000
Reported by
ASOS
Coordinates
32.092, -110.945

Strong thunderstorm winds occurred on Tucson's south side for the second day in a row, downing numerous power poles, electric lines, street signs, and trees. As many as 25,000 were left without power. One power pole was downed on a trailer leading to the evacuation of the trailer park near East Drexel and South Country Club Roads. Another Tucson resident woke up to a power pole entering the dwelling. Part of a roof was also blown off a residence on Valencia Road, blowing across the road into another home damaging the roof.

Hail, Pima

When
September 10, 6:11 PM MST
Where
Pima County, 0.9 mi NW of Tucson
Measured
1 in hail
Reported by
Public
Coordinates
32.240, -110.940

Thunderstorm Wind, Pima

When
September 10, 6:11 PM MST to 6:25 PM MST
Where
Pima County, 2.64 mi SE of Sabino to 4.48 mi E of Sabino
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.276, -110.785

Thunderstorm winds downed several trees in the Catalina Foothills. A large mesquite tree blocked the road at Rudasil and Tiburon Roads.

Flash Flood, Pima

When
September 10, 6:15 PM MST to 7:00 PM MST
Where
Pima County, 2.95 mi SE of Sabino to 3.68 mi NW of Oro Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.275, -110.779

Heavy rainfall with amounts between one and two inches resulted in flash flooding across a wide swath of the Tucson area. Several swift water rescues were conducted with two near the 3800 block of West Goret Road in the Tucson Mountains. Another swift water rescue was conducted in the 9400 block of Hartman Lane, where a motorcyclist had to be rescued with a rope and flotation device.

Heavy Rain, Pima

When
September 10, 7:00 PM MST to 7:30 PM MST
Where
Pima County, 1.18 mi SE of Cortaro to 1.97 mi NW of Jaynes
Injuries
0 direct, 1 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
32.337, -111.068

Heavy rainfall resulted in two, single car accidents on Interstate 10 between Ina Road and Orange Grove Road due to hydroplaning. One person was taken to the hospital with minor injuries.

Flash Flood, Pima

When
September 10, 7:00 PM MST to 9:00 PM MST
Where
Pima County, 5.26 mi ENE of San Xavier to 3.47 mi N of Drexel Hgts
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
32.001, -111.018

Heavy rainfall resulted in rapid runoff and flash flooding on Tucson's south side. Several streets were flooded around the Tucson International Airport and a swift water rescue was conducted at Old Nogales and Old Vail Roads. The most significant damage was sustained by the Marshall Home for Men near Interstate 10 and Interstate 19 where a small wash overflowed into the business, resulting in significant water damage to the interior. The force of the water also broke through the front door.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348799, 347636, 347638, 347639, 347640, 347641, 347642, 347643.